Arkansas, 2008Flooding in Arkansas, March 21 to 23, 2008
March 21 to 23, 2008 · NWS LZK · 2 events in 2 counties and zones
Very heavy rain began developing late on the 17th in northern and western Arkansas, and continued on the 18th and early on the 19th as a powerful storm system approached from Texas. The system dredged copious moisture from the Gulf of Mexico, and sent it toward Arkansas with a deep southerly wind flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- $150,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rain began developing late on the 17th in northern and western Arkansas, and continued on the 18th and early on the 19th as a powerful storm system approached from Texas. The system dredged copious moisture from the Gulf of Mexico, and sent it toward Arkansas with a deep southerly wind flow. Well above normal precipitable water was noted, which enhanced rainfall efficiency across the region. The resultant river flooding lingered for many days after the initial heavy rainfall event. Some rises above flood stage did not occur for more than 3 days after this initial causative event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 21, 6:34 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 21, 6:34 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
734 PM CDT FRI MAR 21 2008
.UPDATE...
SENT UPDATE TO FORECAST FOR EXPIRATION OF THE LAKE WIND ADVISORY.
WEAK COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA TONIGHT.
WINDS WILL BECOME NORTHWEST BEHIND THE FRONT.
&&
.PREV DISCUSSION... /ISSUED 642 PM CDT FRI MAR 21 2008/
AVIATION...
FNTL BNDRY LOCATED ROUGHLY ALONG A KARG-KRUE-KMEZ LINE ATTM. THE
FNT WL CONT TO WORK SEWD INTO CNTRL AR LATER THIS EVENING AND OUT
OF SERN AR SHORTLY AFT MIDNIGHT. NWLY WINDS BEHIND THE FNT WL
GRADUALLY DIMINISH OVERNIGHT. OTHER THAN SOME HIGH LVL CLOUDS
STREAMING ACRS THE REGION...VFR CONDS ARE FCST TO PREVAIL. /44/
PREV DISCUSSION... /ISSUED 205 PM CDT FRI MAR 21 2008/
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
SOUNDING THIS MORNING SHOWED STRONG WINDS OFF THE SURFACE AND THEY
HAVE MIXED DOWN ENOUGH TO VALIDATE OUR LAKE WIND ADVISORY FOR TODAY.
DRY FRONT CONTINUES TO APPROACH FROM THE PLAINS. IT HAD NOT QUITE
ENTERED THE NORTHWEST CORNER OF THE STATE YET...BUT IT DID NOT LACK
MUCH AS OF 18Z. TEMPS WILL BE COOLING DOWN BEHIND THE FRONT TONIGHT.
THE NEXT CONCERN WILL BE THE POSSIBILITY OF RAIN ON SUNDAY WITH COLD
AIR MOVING DOWN AT THE SAME TIME. THE NAM SHOWS LIMITED MOISTURE AND
MEAGER QPF VALUES...WHILE THIS RUN OF THE GFS HAS COME THROUGH DRY.
SINCE BOTH MODELS HAVE TRENDED DOWN...I WILL LEAVE MENTION OF PRECIP
FOR THE SECOND HALF OF THE WEEK END...AND JUST TRY TO CONCENTRATE ON
THE COLDER POOL OF AIR COMING SOUTH. TEMPS WILL BEGIN DROPPING
TONIGHT WITH THIS DRY FRONT...AND THEY WILL CONTINUE GOING BELOW
NORMAL FOR THE DURATION OF THE SHORT TERM.
LONG TERM...TUESDAY THROUGH FRIDAY
THE MEAN RELATIVE HUMIDITY WILL BE SOMEWHAT LOW EARLY IN THE PERIOD
BUT WILL INCREASE BY WEDNESDAY NIGHT THEN REMAIN HIGH ENOUGH TO
WARRANT THE MENTION OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY NIGHT THROUGH PART OF THURSDAY. ISOLATED THUNDERSTORMS
ARE POSSIBLE FRIDAY AS A NEW UPPER LEVEL DISTURBANCE MOVES ACROSS
THE AREA. MILD TEMPERATURES WILL PREVAIL THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 42 61 35 53 / 0 0 10 10
CAMDEN AR 49 70 41 59 / 0 0 10 10
HARRISON AR 40 58 34 52 / 0 0 10 10
HOT SPRINGS AR 45 69 42 57 / 0 0 10 10
LITTLE ROCK AR 45 67 41 56 / 0 0 10 10
MONTICELLO AR 49 69 41 58 / 0 0 10 10
MOUNT IDA AR 44 69 41 56 / 0 0 10 10
MOUNTAIN HOME AR 40 58 33 51 / 0 0 10 10
NEWPORT AR 43 61 36 53 / 0 0 10 10
PINE BLUFF AR 48 69 41 57 / 0 0 10 10
RUSSELLVILLE AR 42 65 38 55 / 0 0 10 10
SEARCY AR 43 65 38 54 / 0 0 10 10
STUTTGART AR 46 66 40 56 / 0 0 10 10
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
51
Hazardous weather outlook, Mar 21, 4:00 AM CST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAR 21 2008
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAR 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE RUNOFF FROM THE HEAVY RAIN EARLIER THIS WEEK WILL
CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER
CROSSINGS ACROSS MUCH OF NORTHERN AND CENTRAL ARKANSAS.
OTHERWISE...BREEZY CONDITIONS WILL DEVELOP TODAY...WITH BREEZY
SOUTHWEST WINDS AT 10 TO 20 MPH AND GUSTS TO 30 MPH. A LAKE WIND
ADVISORY HAS BEEN POSTED FOR MUCH OF ARKANSAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOODING WILL CONTINUE OVER PORTIONS OF CENTRAL AND NORTHEAST
ARKANSAS INTO NEXT WEEK. SOME OF THE MAJOR RIVERS IMPACTED INCLUDE
THE ARKANSAS...WHITE...BLACK...OUACHITA AND CACHE. SMALLER STREAMS
AND NUMEROUS LOW WATER CROSSINGS WILL ALSO BE IMPACTED BY HIGH WATER
LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
46
Flood, Jefferson
- When
- March 21, 7:45 PM CST to March 23, 8:00 PM CST
- Where
- Jefferson County, 3.25 mi SSW of Wright to 2.19 mi N of West End
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 34.390, -92.100
Heavy rain caused minor flooding of the Arkansas River at Pine Bluff. This was the 4th highest crest since completion of the McClellan-Kerr Arkansas River Navigation System which extends into Oklahoma. Homes in the Island Harbor Estates subdivision north of Pine Bluff saw water at the top of street signs and mailboxes, but only 2 homes along Holiday and Canal Roads partially flooded. Some winter wheat flooded in Jefferson County.
Flood, Desha
- When
- March 22, 5:00 PM CST to March 23, 4:00 AM CST
- Where
- Desha County, 9.13 mi NNW of Pendleton to 1.62 mi NE of Pendleton
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 34.094, -91.436
The Arkansas River rose to flood stage at Pendleton and caused some damage to roads in the community and a couple of homes. Agricultural losses were noted to the winter wheat crop. The Corps of Engineer park facilities were also damaged.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, March 21, 20081 death · 1 event
- Heavy Snow in Ohio, March 21 to 22, 2008$625,000 · 7 events
- High Wind and Strong Wind in Massachusetts, March 21, 20081 injured · $29,000 · 55 kt wind · 7 events
- Winter Storm in Wisconsin, March 21 to 22, 200820 events
- Winter Storm in Michigan, March 21 to 22, 200810 events
- Heavy Snow in Wisconsin, March 21, 20089 events
- Winter Storm in Illinois, March 21, 20087 events
- Heavy Snow in Michigan, March 21 to 22, 20086 events
- Winter Storm in Michigan, March 21 to 22, 20085 events
- Blizzard in Maine, March 21, 20083 events
- High Wind in Maine, March 21, 200852 kt wind · 3 events
- Heavy Snow in Idaho, March 21, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90932, 90931.